Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 73, NWS Houston/Galveston, TX

June 28, 2016Galveston County, Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 28, 2016, 1:39 PM CDT for Galveston County, Harris County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2016, 1:39 PM CDT (18:39 UTC)
Expired
Jun 28, 2016, 3:45 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Galveston County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 3 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 1:59 PM CDTFLASH FLOOD2 S League City, TXSOUTHBOUND FEEDER ROAD ON INTERSTATE 45 AT HIGHWAY 96 IS FLOODED AND IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1566 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WGUS54 KHGX 281839
FFWHGX
TXC167-201-282045-
/O.NEW.KHGX.FF.W.0073.160628T1839Z-160628T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
139 PM CDT TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN GALVESTON COUNTY IN SOUTHEASTERN TEXAS... 
  EXTREME SOUTHEASTERN HARRIS COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 345 PM CDT

* AT 138 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. TWO TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. ANOTHER 1 TO 2 INCHES OF RAIN WILL BE
  POSSIBLE AND FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SOUTHERN PASADENA...LEAGUE CITY...TEXAS CITY...DICKINSON...SOUTHERN
  SEABROOK...WEBSTER...KEMAH...EASTERN CLEAR LAKE...NASSAU BAY...TAYLOR
  LAKE VILLAGE...EL LAGO...CLEAR LAKE SHORES...KEMAH BOARDWALK...THE
  JOHNSON SPACE CENTER AND BACLIFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 2950 9516 2960 9507 2956 9500 2941 9501
      2943 9511

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 12:28 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 28, 12:28 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1228 PM CDT TUE JUN 28 2016

.AVIATION...
SHRA/TSRA beginning to develop. Will carry VCTS at all TAF sites
with a TEMPO from 18-22z. Have added a wind gust group at all TAF
sites as well since fcst soundings show an inverted V signature.
Fcst soundings continue to advertise PW values in excess of 2.00
inches so vsby may fall below 3 miles in some spots in heavy rain.
Precip should end around 02z with additional SHRA possible near
the coast toward sunrise. Generally VFR conds expected outside of
areas with convection. 43

&&

.PREV DISCUSSION... /ISSUED /

DISCUSSION...
GPS-Met data and aircraft soundings indicate atmos over SE Tx
more similar to 12Z soundings from LCH which indicate 2-2.2" PWs.
Sky remains mclear at 10am...but do anticipate a fairly rapid
increase in clouds & storms by early afternoon once readings make
it to 89-93F. Atmos should become quite unstable and the possibility
of some strong storms exists with winds being the primary threat.
Fcst soundings show a fairly distinct inverted-v profile by
21z/4pm. Morning analysis shows diffulent upper flow & will need
to keep an eye on eventual position of seabreeze/baybreeze where
storm mergers may enhance overall strength and rainfall amounts.
Update consisted to mainly minor tweaks to grids to match current
obs...the rest is about the same, but did include some iso svr &
heavy rain wording for the more susceptible spots. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      92  75  93  75  94 /  60  20  20  10  10
Houston (IAH)              92  75  92  75  93 /  60  40  30  10  20
Galveston (GLS)            88  79  89  80  89 /  50  50  40  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...47
Aviation/Marine...43
Hazardous weather outlook, Jun 28, 7:07 AM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
707 AM CDT TUE JUN 28 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-291200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
707 AM CDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. A FEW STORMS COULD
BE STRONG PRODUCING STRONG GUSTY WINDS. LOCALLY HEAVY RAINFALL IS
ALSO A POSSIBILITY TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-291200-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
707 AM CDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDS AND SEAS WILL BE HIGHER IN AND NEAR SCATTERED THUNDERSTORMS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 28, 12:36 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1236 PM CDT TUE JUN 28 2016

TXZ178-199-200-281815-
SAN JACINTO TX-LIBERTY TX-MONTGOMERY TX-
1236 PM CDT TUE JUN 28 2016

...STRONG THUNDERSTORMS ACROSS WEST CENTRAL LIBERTY...SOUTHWESTERN
SAN JACINTO AND SOUTHEASTERN MONTGOMERY COUNTIES THROUGH 115 PM
CDT...

AT 1235 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF SPLENDORA...OR 8 MILES WEST OF CLEVELAND...MOVING
SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLEVELAND...SPLENDORA...PATTON VILLAGE...ROMAN FOREST...WOODBRANCH...CUT
AND SHOOT...NORTH CLEVELAND...WOODLOCH...PORTER HEIGHTS AND NEW CANEY.

LAT...LON 3013 9514 3009 9519 3018 9544 3042 9528
      3035 9509
TIME...MOT...LOC 1735Z 020DEG 12KT 3032 9522
Special weather statement, Jun 28, 12:37 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1237 PM CDT TUE JUN 28 2016

TXZ199-281815-
MONTGOMERY TX-
1237 PM CDT TUE JUN 28 2016

...STRONG THUNDERSTORMS ACROSS WESTERN MONTGOMERY AND NORTHWESTERN
HARRIS COUNTIES THROUGH 115 PM CDT...

AT 1236 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PANORAMA VILLAGE...OR OVER WILLIS...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CONROE...WILLIS...PINEHURST...THE WOODLANDS...PANORAMA VILLAGE...
SHENANDOAH...MAGNOLIA...LAKE CONROE DAM AND THE WOODLANDS PAVILLION.

LAT...LON 3044 9539 3012 9547 3013 9550 3014 9550
      3015 9552 3017 9554 3017 9555 3016 9556
      3016 9557 3015 9557 3022 9576 3050 9559
TIME...MOT...LOC 1736Z 020DEG 12KT 3041 9552
Special weather statement, Jun 28, 12:44 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1244 PM CDT TUE JUN 28 2016

TXZ177-196>199-212-281845-
GRIMES TX-WALKER TX-WALLER TX-WASHINGTON TX-BRAZOS TX-MONTGOMERY TX-
1244 PM CDT TUE JUN 28 2016

...STRONG THUNDERSTORMS ACROSS NORTHEASTERN WASHINGTON...SOUTH
CENTRAL WALKER...NORTHEASTERN WALLER...GRIMES...SOUTHEASTERN BRAZOS
AND NORTHWESTERN MONTGOMERY COUNTIES THROUGH 145 PM CDT...

AT 1243 PM CDT...DOPPLER RADAR WAS TRACKING STRONG CLUSTERS OF
THUNDERSTORMS OVER THE ADVISORY AREA...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NAVASOTA...WASHINGTON...MAGNOLIA...MONTGOMERY...ANDERSON...TODD MISSION...
DOBBIN...RICHARDS...CARLOS...ROANS PRAIRIE...DACUS AND PLANTERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3061 9582 3051 9558 3021 9575 3025 9623
      3064 9613 3082 9601
TIME...MOT...LOC 1743Z 020DEG 12KT 3057 9601
Special weather statement, Jun 28, 1:18 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
118 PM CDT TUE JUN 28 2016

TXZ213-237-238-281900-
HARRIS TX-GALVESTON TX-BRAZORIA TX-
118 PM CDT TUE JUN 28 2016

...STRONG THUNDERSTORMS ACROSS EAST CENTRAL HARRIS...NORTHWESTERN
GALVESTON AND NORTHEASTERN BRAZORIA COUNTIES THROUGH 200 PM CDT...

AT 117 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHEASTERN LEAGUE CITY AND CLEAR LAKE...MOVING NORTHWEST AT 5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PASADENA...SOUTHEASTERN PEARLAND...LEAGUE CITY...TEXAS CITY...
FRIENDSWOOD...LA PORTE...DEER PARK...DICKINSON...SEABROOK...WEBSTER...
KEMAH...CLEAR LAKE...SOUTH BELT / ELLINGTON...NASSAU BAY...TAYLOR LAKE
VILLAGE...EL LAGO...SHOREACRES...CLEAR LAKE SHORES...MORGAN'S POINT AND
ELLINGTON FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2962 9490 2940 9503 2952 9529 2975 9513
TIME...MOT...LOC 1817Z 122DEG 5KT 2956 9506
Local storm report, Jun 28, 1:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
127 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     MARINE TSTM WIND 1 SW TAYLOR LAKE VILLAG 29.56N  95.07W
06/28/2016  M41 MPH          HARRIS             TX   MESONET

            36 KNOT...42 MPH... WIND RECORDED AT CLEAR LAKE.

&&

EVENT NUMBER HGX1600239

DCH
Local storm report, Jun 28, 1:35 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
135 PM CDT TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     MARINE TSTM WIND 1 SW TAYLOR LAKE VILLAG 29.56N  95.07W
06/28/2016  M54 MPH          HARRIS             TX   MESONET

            47 KNOT...54 MPH... WIND GUST AT CLEAR LAKE.

&&

EVENT NUMBER HGX1600240

DCH

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:19 PM CDTSpecial Weather StatementHGXMontgomery56 min
Jun 28, 12:20 PM CDTSpecial Marine WarningHGX40 min
Jun 28, 12:31 PM CDTSpecial Weather StatementHGXBrazos59 min
Jun 28, 12:36 PM CDTSpecial Weather StatementHGXMontgomery39 min
Jun 28, 12:37 PM CDTSpecial Weather StatementHGXMontgomery38 min
Jun 28, 12:44 PM CDTSpecial Weather StatementHGXGrimes61 min
Jun 28, 12:57 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Waller, Washington48 min
Jun 28, 12:58 PM CDTSpecial Marine WarningHGX62 min
Jun 28, 1:12 PM CDTAreal Flood AdvisoryHGXBrazos, Grimes2 hr
Jun 28, 1:18 PM CDTSpecial Weather StatementHGXHarris42 min
Jun 28, 1:25 PM CDTAreal Flood AdvisoryHGXGalveston, Harris3 hr
Jun 28, 1:47 PM CDTSpecial Weather StatementHGXAustin, Chambers, Harris, Waller, Washington28 min
Jun 28, 2:09 PM CDTAreal Flood AdvisoryHGXBrazos, Burleson, Grimes2 hr
Jun 28, 2:14 PM CDTSpecial Marine WarningHGX91 min
Jun 28, 2:26 PM CDTAreal Flood AdvisoryHGXHarris, Montgomery2 hr
Jun 28, 2:38 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Galveston, Harris37 min
Jun 28, 2:50 PM CDTSpecial Weather StatementHGXMadison55 min
Jun 28, 3:11 PM CDTSpecial Weather StatementHGXHouston49 min
Jun 28, 3:24 PM CDTSpecial Weather StatementHGXBrazoria, Colorado, Fort Bend, Jackson, Wharton81 min
Jun 28, 3:25 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston, Harris2 hr
Jun 28, 3:36 PM CDTSpecial Weather StatementHGXSan Jacinto, Trinity54 min
Jun 28, 4:02 PM CDTSpecial Weather StatementHGXWalker43 min
Jun 28, 4:04 PM CDTSpecial Weather StatementHGXLiberty41 min
Jun 28, 4:17 PM CDTSpecial Weather StatementHGXBrazoria43 min
Jun 28, 4:19 PM CDTAreal Flood AdvisoryHGXSan Jacinto, Walker3 hr
Jun 28, 4:58 PM CDTAreal Flood AdvisoryHGXLiberty3 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.